South Carolina, 2023Flood and Damaging Winds in South Carolina, August 16, 2023
August 16, 2023 · NWS CHS · 8 events in 2 counties and zones
A lingering cold front, weak meso low and remnant outflow boundaries along with an environment displaying deep moisture and modest instability led to strong thunderstorms capable of producing damaging winds and flooding across southeast South Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lingering cold front, weak meso low and remnant outflow boundaries along with an environment displaying deep moisture and modest instability led to strong thunderstorms capable of producing damaging winds and flooding across southeast South Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 16, 4:54 PM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 16, 4:54 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
554 PM EDT Wed Aug 16 2023
.SYNOPSIS...
A cold front will linger over the region into Thursday. Another
front could move into the area on Saturday, before high
pressure returns early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Quick update has been issued to adjust near term pops a bit.
Late afternoon KCLX radar data showed an expanding area of
convection over parts of the Charleston Tri-County. This area
of tstms will post a flood risk over the next 1-3 hours as it
treks across Dorchester, Berkeley and possibly parts of
Charleston County. Unofficial mesonet sites in northern
Dorchester County have reported as much as 2 inches of rain in
less than 30 min. Impressive rainfall rates like this will be
capable of producing minor flooding of low-lying and poor
drainage areas. Convection seems progressive enough that flash
flooding will not be too much of an issue, but trends are being
monitored.
Farther south, convection aligning along outflow boundaries
working north out of far Southeast Georgia will move north of
the Altamaha River over the next few hours. Convection should
refocus down that way and pops were adjusted slightly to reflect
this. Some of this may leak north of the Savannah River later
this evening as well before shifting offshore overnight.
Overall, pops 60-80% look reasonable over the next few hours.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Mid level troughing will generally reside over the eastern CONUS
through late week, as a stronger wave shifts across the Great Lakes
and into the Northeast. The trough will begin to retreat over the
weekend as a large ridge building over the central portion of the
country expands eastward. At the surface, a weak front/trough will
reside inland with higher pressure offshore. Weak shortwave energy
passing through on Thursday will keep fairly high rain chances in
the forecast, with better coverage expected closer to the coast and
over the eastern half of the forecast area where the axis of deeper
moisture resides. Held PoPs below 15% for Friday with drier air and
little in the way of larger scale forcing. Showers and thunderstorms
will then return in the forecast for Saturday with another front
moving into the area, but models still show a decent bit of mid
level dry air so coverage should stay isolated to scattered.
High temperatures in the upper 80s to around 90 on Thursday will
warm to the lower/mid 90s for Friday and Saturday. Lows will be in
the 70s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A large mid level ridge over the central US will expand eastward
early next week. High pressure should become the dominant feature at
the surface. A cold front could impact the area very late or even
beyond the long term period mid week. Highest rain chances will be
on Sunday with a bit deeper moisture and some models indicating a
weak wave moving towards the coast or even onshore. Less coverage is
anticipated for Monday and Tuesday. Temperatures are expected to be
near to slightly above normal.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms are beginning to develop across the
region, with convection at or in the vicinity of the KCSH and
KJZI terminals now. Expect coverage to increase through the
afternoon with the best chances for TSTMS between 20Z and 00Z
this evening. Any thunderstorms could produce brief flight
restrictions.
Otherwise, VFR weather will persist through early afternoon
Thursday. A touch of shallow fog is possible tonight although
confidence is too low to include in the terminal forecasts at
this juncture.
Extended Aviation Outlook: Periodic flight restrictions are expected
through Thursday, mainly during the afternoon/evening hours in
association with showers and tstms.
&&
.MARINE...
Southerly winds will persist across the coastal waters through
tonight with some modest gustiness anticipated. But gusts and
waves will remain below Small Craft Advisory. However, showers
and thunderstorms will continue to impact the waters through
tonight, particularly off the South Carolina coast. Expect
higher winds and waves in and near thunderstorms.
Thursday through Monday: Winds and seas are expected to remain below
Small Craft Advisory criteria through the period. Winds will largely
have a southerly component late week into the weekend, before a
backing a bit to the east early next week. There will be some uptick
in speeds Thursday night, but should top out in the 15-20 kt range.
Otherwise, winds will average 15 knots or less. Seas will be 2-4
feet.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
Hazardous weather outlook, Aug 16, 2:50 PM EST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
350 PM EDT Wed Aug 16 2023
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-172000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
350 PM EDT Wed Aug 16 2023
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 16, 3:41 PM EST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
441 PM EDT Wed Aug 16 2023
SCZ045-162200-
Inland Berkeley-
441 PM EDT Wed Aug 16 2023
...STORMY AFTERNOON FOR THE SANTEE COOPER LAKES...
Numerous thunderstorms will impact Lake Moultrie and the eastern
portions of Lake Marion through 6 PM. These thunderstorms will be
capable of producing wind gusts in excess of 30 knots, frequent
cloud to water lightning and localized visibilities of 1 NM or
less in heavy rainfall. Periods of locally higher waves can also
be expected. Mariners are urged to seek safe harbor now before the
strongest storms arrive.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If caught on the open water, stay as low as possible and wear a
personal flotation device. Remember, if you can hear thunder you
are at risk for being struck by lightning.
Stay tuned to NOAA Weather Radio All Hazards or the Internet for
the latest information from the National Weather Service.
&&
Special weather statement, Aug 16, 4:44 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
544 PM EDT Wed Aug 16 2023
SCZ043-044-162215-
Inland Colleton-Dorchester-
544 PM EDT Wed Aug 16 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...
At 543 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Canadys to near
Walterboro, and moving east at 15 mph.
HAZARD...excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of these storms include...
Walterboro, Cottageville, Round O, and Canadys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3309 8038 3288 8050 3293 8073 3313 8059
TIME...MOT...LOC 2143Z 277DEG 15KT 3307 8056 3294 8067
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<45 MPHLocal storm report, Aug 16, 5:00 PM EST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
600 PM EDT Wed Aug 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Rain 1 ENE Dorchester 33.14N 80.38W
08/16/2023 M2.12 inch Dorchester SC Trained Spotter
A trained spotter measured 2.12 inches of rainfall that
fell within a 30 minute period near the cross streets of
Limestone Rd and Twin Oak Lane.
&&
Event Number CHS2301071
BRMLocal storm report, Aug 16, 5:59 PM EST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
659 PM EDT Wed Aug 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Rain 5 NNE Walterboro 32.97N 80.64W
08/16/2023 U0.00 inch Colleton SC Emergency Mngr
Emergency manager reported water in roadway blocking
both lanes near the intersection of Jefferies Hwy and
Cottonwood Lane due to heavy rainfall.
&&
Event Number CHS2301072
BRMSpecial weather statement, Aug 16, 6:21 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston SC
721 PM EDT Wed Aug 16 2023
GAZ137-140-162345-
Inland McIntosh-Long-
721 PM EDT Wed Aug 16 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH AND LONG
COUNTIES...
At 721 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Tibet, moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Tibet, Jones, and South Newport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3163 8175 3176 8164 3170 8150 3170 8147
3169 8146 3168 8147 3164 8143 3165 8142
3164 8139 3151 8159
TIME...MOT...LOC 2321Z 223DEG 16KT 3163 8162
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Aug 16, 7:05 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Charleston SC
805 PM EDT Wed Aug 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM Rain 5 WNW Round O 32.97N 80.61W
08/16/2023 M3.96 inch Colleton SC Mesonet
A personal weather station located along Cromwell Lane
measured 3.96 inches of rain as of 7:49pm. The heaviest
rainfall occurred between 6:49pm and 7:49pm when 2.52
inches of rain fell during this time period.
&&
Event Number CHS2301073
BRMEvent by event
6 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.
Lightning, Colleton
- When
- August 16, 7:06 PM EST
- Where
- Colleton County, 2.15 mi SSE of Round O
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.900, -80.520
A Colleton County emergency manager reported a tree down due to a lightning strike near the 7800 Block of Round O Road.
Thunderstorm Wind, Beaufort
- When
- August 16, 7:39 PM EST
- Where
- Beaufort County, 1.16 mi E of Yemassee
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.680, -80.810
A Beaufort County emergency manager reported a tree down due to thunderstorm|outflow along the 600 Block of River Road.
Thunderstorm Wind, Colleton
- When
- August 16, 7:56 PM EST
- Where
- Colleton County, 2.32 mi E of Smoaks
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.080, -80.760
A Colleton County emergency manager reported a tree down due to thunderstorm|outflow near 3000 Clatty Farm Road.
Thunderstorm Wind, Colleton
- When
- August 16, 7:59 PM EST
- Where
- Colleton County, 1.5 mi NNW of Airy Hall
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.650, -80.510
A Colleton County emergency manager reported a tree down due to thunderstorm|outflow near 7000 Bennetts Point Road.
Flood, Colleton
- When
- August 16, 8:05 PM EST to 8:35 PM EST
- Where
- Colleton County, 4.52 mi ESE of Canadys to 4.51 mi ESE of Canadys
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.024, -80.548
A Colleton County emergency manager reported a portion of Chisolm Road washed out where the paved section of the road meets the dirt portion. The roadway is expected to undergo repairs.
Thunderstorm Wind, Colleton
- When
- August 16, 8:32 PM EST
- Where
- Colleton County, 1.5 mi NNW of Ashepoo
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.770, -80.560
A Colleton County emergency manager reported a tree down due to thunderstorm|outflow near 4000 Bonnie Doon Road.
Thunderstorm Wind, Beaufort
- When
- August 16, 8:32 PM EST
- Where
- Beaufort County, 0.58 mi W of Burton
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.430, -80.730
A Beaufort County emergency manager reported a tree down due to thunderstorm|outflow along the 100 Block of Broad River Road.
Thunderstorm Wind, Beaufort
- When
- August 16, 8:48 PM EST
- Where
- Beaufort County, 1.36 mi ESE of Waddell Gardens
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.390, -80.700
A Beaufort County emergency manager reported a tree down due to thunderstorm|outflow near the intersection of Harvey Road and Ivy Lane.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 16, 20236 deaths · 3 events
- Damaging Wind and Lightning Strike in Arizona, August 16, 2023$275,000 · 61 kt wind · 3 events
- Wildfire in Colorado, August 16 to 21, 2023$150,000 · 1 event
- Flash Flood in New York, August 16, 2023$50,000 · 1 event
- Debris Flows and Flood in Colorado, August 16, 2023$40,000 · 3 events
- Hail and Damaging Winds in Wisconsin, August 16, 2023$11,000 · 1.25 in hail · 22 events
- Excessive Heat and Heat in Texas, August 16 to 20, 202320 events
- Damaging Winds in Texas, August 16, 2023$15,000 · 50 kt wind · 2 events
- Drought in Louisiana, August 16 to 31, 20239 events
- Drought in Mississippi, August 16 to 31, 20236 events
- Excessive Heat in California, August 16 to 17, 20236 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 16, 20236 events